College Students: Willing to Offer Aid During an Opioid Overdose, But Unsure of How

04 May 2024 1564
Share Tweet

Awareness of opioid overdose signs among U.S. college students is evident; however, their knowledge on the application of naloxone, the drug used to reverse such an overdose, is lacking.

In a survey involving undergraduate and graduate students, it was reported that 62 percent could identify at least a single symptom of an opioid overdose while 67 percent felt comfortable contacting emergency services if faced with an overdose situation. However, knowledge of naloxone and its administration was considerably low with only 30 percent knowing its use and a mere 14 percent aware of its administration. This report was published in JAMA Pediatrics dated April 22.

Christina Freibott, a health policy and substance use researcher at Boston University School of Public Health, comments that this study (the first of its kind to assess opioid overdose awareness in U.S. college students), serves as an initial step towards understanding the knowledge levels in this demographic.

Freibott and her colleagues analyzed the 2021-2022 Healthy Minds Study data, a study that surveyed 18-25-year-old college students about issues pertaining to mental health. She remarks that the fact that two-thirds out of the over 7,000 participants were agreeable to call for help during an overdose situation presents an opportunity for further education and naloxone training opportunities. Freibott offers that “College students are already willing to intervene but need the knowledge and resources to do so.”

Growing awareness of naloxone usage is recognized as a significant public health task with many health departments offering public training sessions and naloxone distribution. The drug is easily accessible on college campuses, community centers and often dispensed through vending machines. The U.S. Food and Drug Administration gave its approval for over-the-counter use of naloxone nasal spray, branded as Narcan in 2023.

The significant number of opioid deaths in the United States has been attributed to fentanyl and similar synthetic opioids with the count of such deaths increasing among those less than 20 years old. In certain instances, young adults unknowingly consume counterfeit prescription drugs contaminated with fentanyl, causing an accidental overdose. This has resulted in counterfeit pill usage accounting for close to 5 percent of US overdose-related deaths by late 2021, which was a paltry 2 percent in mid-2019. Additionally, these counterfeit pills were detected in 22 percent of the estimated 2,500 overdose deaths of 15-24-year-olds reported in 34 states and Washington D.C. in 2021.

Slow or shallow breathing, unresponsiveness, snoring noises, and small pupils are telltale signs of an opioid overdose. According to the U.S. Centers for Disease Control and Prevention, a dose of naloxone nasal spray should resume normal breathing in 2 to 3 minutes. However, additional doses might be necessary for a fentanyl overdose.

Jon Agley, an Indiana University School of Public Health researcher focusing on mental health and substance use, advocates that the study reminds us not to take for granted that certain sections of the population are aware of naloxone and comfortable using it. He acknowledges that overdose education and naloxone distribution could help save lives and therefore, determining the best methods to disseminate this knowledge becomes the crucial next step, particularly concerning engaging college students.


RELATED ARTICLES